The authors present the case of a 72-year-old man who developed visual loss and paresthesias after 11 weeks of exposure to a supratherapeutic dose of ethambutol. This case demonstrates the selective vulnerability of the anterior visual pathways and peripheral nerves to ethambutol toxicity.
Ethambutol is known to cause optic neuropathy and, more rarely, axonal polyneuropathy. The patient was prescribed 1,600 mg of ethambutol four times a day; the maximum dose for this 70-kg man should have been 1,200 mg daily. This is five times the usual maximum dose of ethambutol. He was also given azithromycin and mixofloxacin.
He was affected earlier and more severely than patients in previous reports. Ethambutol in standard doses produces visual loss after a mean duration of 7.3 months, but for him it took only 11 weeks.
A smoker, he had initially presented with cough, hemoptysis, night sweats, weight loss and fever, and a culture of bronchoscopic specimens revealed an atypical mycobacterium. At that time, he had no visual symptoms. He was then prescribed the three drugs.
Eleven weeks later, he developed blurry vision and visual “rippling” in the superotemporal visual field of his left eye. Ethambutol overdose was recognized, and the medications were discontinued. He also developed tingling in his feet, a squeezing sensation in his feet and calves, and gait unsteadiness. Nerve conduction studies were normal. Visual acuity was counting fingers in each eye and automated perimetry showed bitemporal visual field loss with central depression bilaterally. MRI showed no abnormalities of the anterior visual pathways.
Eight months after stopping ethambutol, his vision was 2/200 in each eye, and MRI showed increased signal in the optic chiasm, extending into the optic tracts. Nerve conduction studies showed predominantly axonal sensory neuropathy.
Six months later, his visual acuity was 20/60 in the right eye and 20/160 in the left eye. MRI showed near-complete resolution of the hyperintensity in the anterior visual pathways. Nerve conduction studies showed slight improvement.
At 26 months from discontinuation, his visual acuity was 20/20 bilaterally and there was bilateral optic disc pallor. However, acral numbness and parasthesias persisted, and nerve conduction findings were unchanged.
As is common in neurotoxicology, his findings were symmetric and symptoms continued to worsen transiently following removal of ethambutol, after which symptoms and neuroimaging abnormalities gradually but not completely improved.